Minnesota, 2022

High Wind in Minnesota, June 14, 2022

June 14, 2022 · NWS FSD · 1 event in 1 county or zone

Beneath the anvil area of stronger thunderstorms well to the south, a convective heat burst occurred at Tracy.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Beneath the anvil area of stronger thunderstorms well to the south, a convective heat burst occurred at Tracy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 14, 2:46 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 14, 2:46 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
346 AM CDT Tue Jun 14 2022

.SHORT TERM...(Today and Tonight)
Issued at 345 AM CDT Tue Jun 14 2022

Starting the day off on a very mild note with temperatures still
in the mid 70s to mid 80s early this morning. Of bigger concern is
the challenge behind weak showers and thunderstorms that are helping
to draw down high momentum air from the stout LLJ across the region.
The main cluster of storms currently along the I-29 corridor south
of Sioux Falls is tied more closely to a subtle vort lobe with a
weaker area of showers off its western flank into the James River
Valley. Both features have had a history of producing occasional 50
to 60 mph wind gusts and heat burst signatures although have shown
some signs of becoming much more isolated with this magnitude of
wind. Earlier issued a High Wind Warning for the non-thunderstorm
related wind gusts from the weaker showers although regional obs
would indicate this can be cancelled early.

Today: Cold front entering central SD will progress eastward into
the FA thru the morning hours. Behind it, strong environmental winds
have been noted across western SD/NE with forecast soundings showing
likely a short period of 35-45 mph wind gusts toward/after daybreak
as the inversion becomes more easily punctured by the stronger flow
above the surface. Not inconceivable for some locations to
touch/exceed advisory level winds but should only do so for a short
period and thus will forgo an advisory. Otherwise, temperatures
across NW IA will again warm into the 90s with a more delayed
arrival of any meaningful CAA with 80s elsewhere.

Tonight: Surface based instability plume gets shunted to the
south/east by this evening with the surface front but elevated
instability lingers. Guidance differs on the northward extent of this
elevated instability plume ranging from being very confined to the
Hwy 20 corridor to as far north as a Tyndall to Sioux Falls to
Marshall line. Even so, impressive EBWD values of 40 to 50 kts will
help to organize convection with likely several elevated supercells
across the region of elevated instability. HREF guidance would favor
NW IA for this activity although at least a handful of CAMS support
at least some severe threat a tad further NW. Large hail would be
the primary threat with perhaps some wind threat toward the Hwy 20
corridor closer to the surface boundary.

.LONG TERM...(Wednesday through Monday)
Issued at 345 AM CDT Tue Jun 14 2022

Wednesday and Thursday: Wednesday very well could start the day off
with some lingering showers and storms as a secondary area of
elevated instability lifting from around the 700 mb surface swings
through. Areas east of I-90 will hold on to rain chances longest.
Cooler conditions are expected mid week as the trough axis slides
overhead and eventually to our east. Wednesday night into Thursday
morning may also bring an uptick in wind as a renewed area of CAA
drops in from the north.

Friday into the Weekend: Amplified upper level ridging builds late
week and will set up a just plain hot Father's Day Weekend. NAEFS
guidance shows 850 mb temperatures approaching the extremes of the
climatological envelop with ensemble suites pointing toward high
probabilities of reaching into at least the 90s. Populated NBM
generally sits above the ensemble mean of both the GEFS and EPS but
roughly in between the 50th and 75th percentile of the NBM suite
itself. Likely a bit of wiggle room on exact values depending on
timing of the heart of the ridge axis but regardless, looks to be
quite hot. Southerly winds will also be on the breezy side.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1052 PM CDT Mon Jun 13 2022

Latest radar imagery shows quiet conditions across the region ahead
of an advancing cold front currently draped across portions of
western South Dakota. Should continue to see this feature track
eastward overnight, with LLWS possible at all TAF sites through
daybreak. As alluded to in the previous discussion, will also see
the LLJ strengthen overhead during this time, causing breezy winds
to prevail for much of the period, with direction forecast to turn
W/NW in the wake of the aforementioned front.

Otherwise, look for breezy conditions to subside near sunset. A few
showers and thunderstorms may be possible near KSUX toward the end
of the period, however, confidence in exact location and timing
remain too low to carry anything higher than a PROB30 group at this
time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...SST
Hazardous weather outlook, Jun 14, 3:50 AM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
450 AM CDT Tue Jun 14 2022

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014-
SDZ067-070-071-151000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon-Dakota-
Lincoln-Union-
450 AM CDT Tue Jun 14 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Winds may briefly gust to around 45 mph for a period this morning.
Additionally, heat indices in the 90s are expected again today
across portions of Northwest Iowa and Southwest Minnesota.

Thunderstorms are expected late tonight into early Wednesday
morning. A few of these storms may be severe with hail up to 2 inches
in diameter and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat and humidity will return this weekend, as temperatures climb
back into the 90s and lower 100s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after midnight.

SDZ038-039-050-052>054-057>059-063-064-151000-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Charles Mix-Douglas-
450 AM CDT Tue Jun 14 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Winds may briefly gust to around 45 mph for a period this morning.

There is a chance of showers and thunderstorm again late tonight
although severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat and humidity will return this weekend, as temperatures climb
back into the 90s and lower 100s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-097-SDZ040-055-056-060>062-065-066-068-069-151000-
Lincoln-Lyon-Murray-Pipestone-Brookings-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-
450 AM CDT Tue Jun 14 2022

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Weak showers and thunderstorms may briefly may be capable of
producing wind gusts between 40 to 50 mph through sunrise across
Southwest Minnesota. Additionally, an approaching cold front may
result in a brief period of wind gusts as high as 40 to 45 mph
through the daybreak hours.

Showers and thunderstorms are expected late tonight into early
Wednesday morning. Some of these storms may be strong to severe with
hail up to half dollar size the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat and humidity will return this weekend, as temperatures climb
back into the 90s and lower 100s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 14, 2:05 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     TSTM WND GST     2 NE YANKTON            42.92N 97.37W
06/14/2022  M62 MPH          YANKTON            SD   AWOS

&&

AK
Local storm report, Jun 14, 2:06 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
306 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     TSTM WND GST     2 WSW GAYVILLE          42.88N 97.22W
06/14/2022  M63 MPH          YANKTON            SD   MESONET

            MESONET STATION 197 SD RWIS GAYVILLE.

&&

AK
Local storm report, Jun 14, 2:20 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     NON-TSTM WND GST 5 ESE TYNDALL           42.97N 97.77W
06/14/2022  M68 MPH          BON HOMME          SD   MESONET

            MESONET STATION 179 SD RWIS TYNDALL.

&&

AK
Local storm report, Jun 14, 2:21 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
321 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 AM     TSTM WND GST     3 SSW BERESFORD         43.04N 96.80W
06/14/2022  M51 MPH          UNION              SD   MESONET

            MESONET STATION 16 SD RWIS BERESFORD.

&&

AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lyon

When
June 14, 4:50 AM CST to 5:15 AM CST
Where
Lyon forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

At the Automated Weather Observing System site KTKC at Tracy, late-night temperatures vaulted a quick 10 degrees into the lower 90s, while winds increased briefly to a gusty 52 mph. Large trees were downed with power outages reported in Tracy, and a semi-trailer was also blown over.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035613.